MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG SCREW REMOVAL WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LAG SCREW REMOVAL WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71152151
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/08/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the inner sleeve of the lag screw removal wrench broke when removing the lag screw.Device's retaining rod had to be cut to remove the lag screw.No delay or injury reported.No back up device available was reported.
 
Event or Problem Description
It was reported that during surgery the inner sleeve of the lag screw removal wrench broke when removing the lag screw.Device's retaining rod had to be cut to remove the lag screw.A delay of 3 hours was reported.No injury reported.No back up device available was reported.
 
Additional Manufacturer Narrative
The associated lag screw removal wrench was not returned for evaluation.Therefore, a product analysis could not be conducted.However, device details were provided.Therefore, our investigation including the manufacturing records and complaint history review was conducted.The review of the manufacturing records for the listed batch which did not reveal any deviation from the standard manufacturing processes.It was reported that the retaining rod had to be cut due to the centering sleeve which had fused to the lag screw, as the implant was in the patient for 20 years.The device was manufactured in 2014, which suggests it has been in use for some time.The lag screw removal wrench is a reusable device that can be exposed to numerous surgeries; damage from repeated use can occur.Several potential factors that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to/after each use and cleaning.Without the return of the actual product involved, our investigation of this report is inconclusive.No further investigation warranted for this complaint; and smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
LAG SCREW REMOVAL WRENCH
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8384627
Report Number1020279-2019-00888
Device Sequence Number389912
Product Code HSB
UDI-Device Identifier03596010519092
UDI-Public03596010519092
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71152151
Device Lot Number14CCT0005
Initial Date Received by Manufacturer 02/08/2019
Supplement Date Received by Manufacturer02/08/2019
02/08/2019
Initial Report FDA Received Date03/02/2019
Supplement Report FDA Received Date03/20/2019
06/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1